Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 1, NWS Detroit, MI

February 28, 2024Genesee County, Michigan

NWS Detroit, MI issued this tornado warning at Feb 28, 2024, 1:13 AM EST for Genesee County, Michigan. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2024, 1:13 AM EST (06:13 UTC)
Expired
Feb 28, 2024, 1:32 AM EST
In force
19 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Genesee County, MI

The radar

The Detroit radar (KDTX), 31 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 1:14 AM ESTTORNADO2 W Grand Blanc, MILaw enforcement reports homes and buildings damaged, numerous downed trees and power lines in Grand Blanc. The intersection of Dort Hwy and Reid Rd is closed due to building damage, reported via photos from law enforcement. Debris signature was observed on rad

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

250 
WFUS53 KDTX 280613
TORDTX
MIC049-280700-
/O.NEW.KDTX.TO.W.0001.240228T0613Z-240228T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
113 AM EST Wed Feb 28 2024

The National Weather Service in Detroit/Pontiac has issued a

* Tornado Warning for...
  Southeastern Genesee County in southeastern Michigan...

* Until 200 AM EST.

* At 113 AM EST, a severe thunderstorm capable of producing a tornado
  was located over Grand Blanc, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Grand Blanc, Davison, Burton, and Goodrich around 120 AM EST.

Other locations impacted by this tornadic thunderstorm include Atlas
and Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4297 8380 4306 8346 4288 8345 4287 8374
TIME...MOT...LOC 0613Z 242DEG 35KT 4293 8365 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Behnke
2 follow-up statements
861 
WWUS53 KDTX 280619
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
119 AM EST Wed Feb 28 2024

MIC049-280700-
/O.CON.KDTX.TO.W.0001.000000T0000Z-240228T0700Z/
Genesee MI-
119 AM EST Wed Feb 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM EST FOR EAST
CENTRAL GENESEE COUNTY...

At 119 AM EST, a confirmed tornado was located over Grand Blanc,
moving east at 35 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Goodrich around 125 AM EST.

Other locations impacted by this tornadic thunderstorm include Atlas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4296 8366 4306 8346 4288 8345 4288 8361
TIME...MOT...LOC 0619Z 257DEG 31KT 4294 8359 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Behnke
470 
WWUS53 KDTX 280632
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
132 AM EST Wed Feb 28 2024

MIC049-280642-
/O.CAN.KDTX.TO.W.0001.000000T0000Z-240228T0700Z/
Genesee MI-
132 AM EST Wed Feb 28 2024

...THE TORNADO WARNING FOR EAST CENTRAL GENESEE COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 4296 8366 4306 8346 4288 8345 4288 8361
TIME...MOT...LOC 0631Z 242DEG 35KT 4299 8345 

$$

Behnke

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Feb 27, 11:54 PM EST, 1 hour 19 minutes earlier. Its key messages:

  • Potential for thunderstorms to develop through the early morning hours. A Severe thunderstorm watch is in effect for portions of southeast Michigan through 5 am.
  • Wind advisory for Wednesday (7 AM - 7 PM) with falling temperatures and scattered to numerous snow showers around. Accumulation of a dusting to 1 inch.
  • Colder temperatures continue Thursday followed by a return back above normal this weekend.
Area forecast discussion, Feb 27, 11:54 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1154 PM EST Tue Feb 27 2024

.KEY MESSAGES...

- Potential for thunderstorms to develop through the early morning
  hours. A Severe thunderstorm watch is in effect for portions of
  southeast Michigan through 5 am.

- Wind advisory for Wednesday (7 AM - 7 PM) with falling
  temperatures and scattered to numerous snow showers around.
  Accumulation of a dusting to 1 inch.

- Colder temperatures continue Thursday followed by a return back
  above normal this weekend.

&&

.AVIATION...

Strengthening ascent along a northeast propagating low pressure
system and attendant warm frontal zone will continue to support an
area of thunderstorms early this morning. A lower coverage of
convection may also materialize with the trailing cold frontal
passage mid morning (around 12z), but confidence in occurrence
within this window remains much lower. Marked wind shift to the west
with this strong frontal passage, with a rapid increase in wind
speed early in the day. Gusts in excess of 30 knots. A rapid
decrease in temperature will be accompanied by the possibility of
snow showers through the latter half of the day.

For DTW...Main window for possible thunderstorm development ends
near 06z. Secondary window may emerge along a strong cold front near
12z, with much less potential. Firm shift in wind to westerly with a
pronounced increase in speed with the frontal passage. Westerly
winds gusting to around 35 knots lasting into the afternoon,
bringing crosswind considerations.

.DTW THRESHOLD PROBABILITIES...

* High thunderstorms through 06z early this morning. Low Wednesday
  morning.

* Moderate in crosswind thresholds being exceeded Wednesday.

* Moderate in ceilings aob 5000 feet tonight. High on Wednesday.

&&

.PREV DISCUSSION...
Issued at 852 PM EST Tue Feb 27 2024

UPDATE...

Latest hi res model output paired with upstream radar and
observational trends thus far offer little to change the overall
expectation for convective evolution and timing locally overnight.
Initial convective initation anchored invof of the northeast
propagating 989 mb low over northern Illinois projects to accelerate
northeast along the lead edge of the covergence axis, with forced
ascent capitalizing on a steep lapse rate environment in the mid
levels. Although less certain in overall scale, some degree of
convection to also manifest in the near term along the warm frontal
slope now fixated over northern Indiana, offering a main window for
convection to expand from southwest to northeast mainly between 04z
and 07z. Favorable mid level thermodynamics, suppressed freezing
levels and sufficient deep layer shear maintain hail as the primary
strong/severe wx threat. Low level stability concerns given the
timing continue to carry weight in this environment and will continue
to monitor near term trends closely. Potential exists for near
surface flow to back slightly, particularly near the surface low,
giving pause to the possibility for any rotating updrafts to attain
greater depth should low level stability concerns wane sufficiently
with weak low level moisture tied to the advancing warm front.
Trailing cold front to blast through 10-12z, providing a secondary
window for a limited coverage of sub-severe convection - best shot
north of I-69.

PREV DISCUSSION...
Issued at 314 PM EST Tue Feb 27 2024

DISCUSSION...

Deepening/digging longwave trough tracking into the Central Plains
this evening/night, with a lead shortwave and renewed warm
advection/moisture surge lifting through the Central Great Lakes
this evening. Double barrel low pressure systems over the Western
Great Lakes/Midwest, with a lean toward the southern low over the
Midwest tracking near southern Lake Michigan will be the dominate
one, and provide the focus for potential organized convection/severe
weather. Surface/MLcapes have or will shortly peak out by 00z, with
diminishing low level capes through the night. However, the
increased forcing/height falls/moisture advection arm lifting
through southeast Michigan around midnight (3-7Z) may be able to
sustain strong to severe storms, as wind fields ramp up. With the
steep mid level lapse rates and favorable freezing levels (9500-
10000 feet), no big complaints with SPC day 1 outlook highlighting
large hail as main hazard. The low level cap in place over southeast
Michigan this afternoon will have to be eroded, and even when it
does this evening as the forcing comes in, main area of cape (500-
1000 J/kg) looks to be in the mid levels. A high degree of low level
shear (0-1 KM bulk shear of 30-40 knots) draws concern for
rotation/tornadoes, but partially an artifact of the stable near
surface layer, so ok with just a 2 percent chance.

Impressive 500 MB height fall center progged to track through lower
Michigan tomorrow (>150 M), with the trough axis trending negative
tilted. With stellar low level cold advection Wednesday morning,
-20 C in 6 hrs at the 925/850 MB levels, looks like there will be
enough deep mixing/downward momentum/residual strong wind fields to
support wind gusts of around 45 mph during Wednesday. Really, the
only debate is whether or not to go with wind advisory headline or
winter weather advisory to capture the snow showers activity and
possible flash freeze (not confident on residual moisture on roads
when temps plummet). Steepening low level lapse rates with modest
capes intersecting the DGZ for period with the west-northwest flow
off Lake Michigan certainly may support brief localized snow squalls
as 850 MB temps lower into the negative mid teens. Extreme dry
nature of the arctic airmass should eventually win out Wednesday
evening/night (-10 F dew pts over Wisconsin) and diminish activity
to light snow showers/flurries. Although there looks like snow
shower/snow squall activity will be around, with localized snow
accumulations only half an inch to one inch expected, will just go
with a wind advisory for Wednesday (7 AM - 7 PM).

Cold air looks to be short lived as an amplified upper level ridge
builds in for Friday and lingers and even builds through the
Weekend, as 500 MB heights reach or slightly exceed 570 DAM (see 12z
Ukmet/Euro).

MARINE...

A strong low pressure system will move across the Great Lakes
tonight through tomorrow morning and will bring a myriad of weather
concerns that linger into Thursday morning. To start, all of the
Great Lakes are well entrenched within the warm sector of this
system. The combination of warm sector dynamics combined with the
passing of an upper-level disturbance will bring the likely chance
for rain showers, heavy at times, with embedded thunderstorms.
Isolated to scattered strong to severe thunderstorms will be
possible with the activity tonight. Some pockets of wind gusts aoa
34 knots cannot be ruled out with storm activity, however, modeled
soundings display a very stable marine layer near the surface which
may inhibit some of the stronger gust potential. Large hail in
excess of an inch will be the main concern for severe weather.

Once low pressure passes into Ontario tonight, a very strong cold
front will pass over the Great Lakes through tomorrow morning,
quickly dropping temperatures into the 20s. Mixing depths will
interact with the strong low level jet aloft and will produce
sustained winds aoa 30 knots with gusts on the order of 35-45 knots.
Gale Warnings are in place for all of the Great Lakes. Additionally
given the strong advection of cold air, a heavy freezing spray
warning is in place across the northern and central Great Lakes. A
Low Water Advisory is in effect for western Lake Erie with the
stronger westerly flow. Last, snow squalls will be likely late
Wednesday into Thursday morning along a narrow corridor of boosted
overlake instability where surface convergence is maximized. A ridge
of high pressure will move in over the Great Lakes Thursday morning,
relaxing wind speeds where headlines are expected to end.

HYDROLOGY...

A progressive pattern of showers and thunderstorms is expected to
lift north through southeast Michigan this evening/tonight. Basin
average rainfall of quarter of an inch to half an inch with
localized amounts near 1 inch possible. Typical concerns
for ponding of water on roads and in prone areas can be expected,
however additional flooding concerns are not expected.

CLIMATE...

Record high temperatures have occurred today, breaking the daily
and monthly records.

As of 2 PM,
Detroit... 72 degrees
Flint...   72 degrees
Saginaw... 72 degrees

Previous February 27th records:
Detroit                63 (set in 1976)
Flint                  59 (set in 2018)
Saginaw/Tri-Cities     59 (set in 2018)

Previous February monthly record:
Detroit    70 set Feb 24 2017
Flint      68 set Feb 11 1999
Saginaw    67 set Feb 22 1930

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 7 AM to 7 PM EST Wednesday for MIZ047>049-
     053>055-060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning from 10 AM Wednesday to 4 AM EST Thursday for
     LHZ441>443-462>464.

     Gale Warning from 7 AM Wednesday to 4 AM EST Thursday for
     LHZ361>363.

     Heavy Freezing Spray Warning from 10 AM Wednesday to 4 AM EST
     Thursday for LHZ361.

     Heavy Freezing Spray Warning from 3 PM Wednesday to 4 AM EST
     Thursday for LHZ362-363.

     Gale Warning from 10 AM to 10 PM EST Wednesday for LHZ421-422.

Lake St Clair...Gale Warning from 10 AM Wednesday to 4 AM EST Thursday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 9 AM EST Wednesday for LEZ444.

     Low Water Advisory from 5 AM Wednesday to 1 AM EST Thursday for
     LEZ444.

     Gale Warning from 9 AM to 7 PM EST Wednesday for LEZ444.

&&

AVIATION.....MR
UPDATE.......MR
DISCUSSION...SF
MARINE.......AM
HYDROLOGY....SF
CLIMATE......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 27, 3:30 PM EST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
330 PM EST Tue Feb 27 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-282030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
330 PM EST Tue Feb 27 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to track through southern
Michigan late this evening into the early morning hours. There is a
Marginal Risk for severe thunderstorms across all of Southeast
Michigan and a Slight Risk along and south of M-46 tonight into into
Wednesday morning. Large hail up to 1.5 inches is the primary
hazard, with damaging wind to around 60 mph being the secondary
hazard, although a tornado is also possible in the Slight Risk area.
A southwest to northeast storm motion of 45 mph is projected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A wind advisory is in effect for Wednesday (7 AM - 7 PM) for wind
gusts around 45 mph. Scattered to numerous snow showers will also be
around as well during Wednesday, producing a dusting to 1 inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-282030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
330 PM EST Tue Feb 27 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are expected to move through
the Central Great Lakes this evening and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gale warnings for Wednesday with snow squalls and freezing spray.
See marine forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Feb 28, 12:05 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1205 AM EST Wed Feb 28 2024

MIZ075-076-280600-
Washtenaw MI-Wayne MI-
1205 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE AND
NORTHEASTERN WASHTENAW COUNTIES THROUGH 100 AM EST...

At 1205 AM EST, Doppler radar was tracking a strong thunderstorm over
Canton, moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ann Arbor, Livonia, Romulus, Ypsilanti, Canton, Dearborn, Northville,
Salem, Belleville, Dixboro, Westland, Dearborn Heights, Oak Park,
Garden City, Inkster, Ferndale, Wayne, Hazel Park, Plymouth, and
Redford.

This includes the following highways...
 I-275 between mile markers 17 and 29.
 I-94 between mile markers 185 and 195.
 I-96 between mile markers 168 and 185.
 M-10 between mile markers 9 and 12.
 M-14 between mile markers 10 and 21.
 US-23 between mile markers 39 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
southeastern Michigan.

&&

LAT...LON 4229 8373 4243 8366 4245 8308 4217 8346
TIME...MOT...LOC 0505Z 225DEG 47KT 4229 8350

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Behnke
Special weather statement, Feb 28, 12:22 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1222 AM EST Wed Feb 28 2024

MIZ060-280600-
Shiawassee MI-
1222 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SHIAWASSEE COUNTY THROUGH 100 AM
EST...

At 1221 AM EST, Doppler radar was tracking a strong thunderstorm near
Perry, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Owosso, Durand, Perry, Laingsburg, New Lothrop, Corunna, Morrice,
Byron, Bancroft, Lennon, Bennington, Vernon, Juddville, and
Shaftsburg.

This includes I-69 between mile markers 98 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
southeastern Michigan.

&&

LAT...LON 4313 8393 4278 8392 4277 8436 4292 8436
TIME...MOT...LOC 0521Z 237DEG 41KT 4278 8420

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Behnke
Special weather statement, Feb 28, 12:36 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1236 AM EST Wed Feb 28 2024

MIZ061-063-068>070-076-280630-
Livingston MI-Genesee MI-Macomb MI-Oakland MI-St. Clair MI-Wayne MI-
1236 AM EST Wed Feb 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WAYNE...OAKLAND...
MACOMB...SOUTHEASTERN ST. CLAIR...NORTHEASTERN LIVINGSTON AND
SOUTHERN GENESEE COUNTIES THROUGH 130 AM EST...

At 1235 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Gaines to near Clarkston to near St. Clair
Shores. Movement was northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Warren, Flint, Troy, Southfield, St. Clair Shores, Pontiac, Mount
Clemens, New Baltimore, Fenton, Flushing, Grand Blanc, Holly,
Richmond, Grosse Pointe, Algonac, Romeo, Oxford, Downtown Detroit,
Detroit, and Sterling Heights.

This includes the following highways...
 I-75 between mile markers 50 and 119.
 I-475 between mile markers 1 and 5.
 I-94 between mile markers 216 and 256.
 I-96 near mile marker 186.
 I-696 between mile markers 5 and 28.
 I-69 between mile markers 124 and 135.
 M-10 between mile markers 2 and 18.
 M-39 between mile markers 16 and 24.
 M-53 between mile markers 16 and 24.
 M-59 between mile markers 38 and 49.
 US-23 between mile markers 73 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
southeastern Michigan.

&&

LAT...LON 4261 8252 4255 8259 4256 8264 4250 8270
      4254 8276 4254 8281 4244 8283 4236 8288
      4232 8304 4279 8391 4310 8393 4289 8345
      4288 8345 4289 8275 4270 8249
TIME...MOT...LOC 0535Z 238DEG 31KT 4290 8385 4268 8342 4245 8296

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Behnke
Special weather statement, Feb 28, 12:46 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1246 AM EST Wed Feb 28 2024

MIZ070-076-280615-
Macomb MI-Wayne MI-
1246 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE AND
SOUTHWESTERN MACOMB COUNTIES THROUGH 115 AM EST...

At 1245 AM EST, Doppler radar was tracking a strong thunderstorm near
Detroit, or near Warren, moving northeast at 60 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Warren, St. Clair Shores, Grosse Pointe, Detroit, Dearborn, Clinton,
Belle Isle, Roseville, Eastpointe, Oak Park, Hamtramck, Ferndale,
Hazel Park, Grosse Pointe Woods, Fraser, Harper Woods, Highland Park,
Grosse Pointe Park, Grosse Pointe Farms, and Center Line.

This includes the following highways...
 I-75 between mile markers 50 and 58.
 I-94 between mile markers 211 and 236.
 I-96 between mile markers 184 and 191.
 I-696 between mile markers 21 and 28.
 M-10 between mile markers 2 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 8288 4234 8295 4233 8316 4242 8325
      4245 8318 4245 8308 4249 8308 4258 8284
      4246 8283
TIME...MOT...LOC 0545Z 239DEG 53KT 4242 8306

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Behnke
Special weather statement, Feb 28, 12:58 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1258 AM EST Wed Feb 28 2024

MIZ060-061-068-069-280645-
Shiawassee MI-Livingston MI-Genesee MI-Oakland MI-
1258 AM EST Wed Feb 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN OAKLAND...
SOUTHEASTERN SHIAWASSEE...NORTHERN LIVINGSTON AND GENESEE COUNTIES
THROUGH 145 AM EST...

At 1258 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Swartz Creek to near Cohoctah to near
Fowlerville. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Flint, Hartland, Fenton, Howell, Flushing, Grand Blanc, Holly,
Davison, Durand, Fowlerville, Burton, Swartz Creek, Linden, Cohoctah,
Goodrich, Byron, Bancroft, Lennon, Gaines, and Oak Grove.

This includes the following highways...
 I-75 between mile markers 94 and 122.
 I-475 between mile markers 1 and 11.
 I-96 between mile markers 125 and 138.
 I-69 between mile markers 113 and 147.
 US-23 between mile markers 65 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EST for
southeastern Michigan.

&&

LAT...LON 4303 8403 4311 8346 4263 8346 4256 8414
      4262 8414 4263 8415 4278 8415
TIME...MOT...LOC 0558Z 244DEG 35KT 4296 8382 4276 8391 4261 8411

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Behnke
Special weather statement, Feb 28, 1:05 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
105 AM EST Wed Feb 28 2024

MIZ063-070-280700-
Macomb MI-St. Clair MI-
105 AM EST Wed Feb 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MACOMB AND
SOUTHEASTERN ST. CLAIR COUNTIES THROUGH 200 AM EST...

At 104 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles east of Mount Clemens, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Mount Clemens, New Baltimore, St. Clair, Algonac, Marine City,
Clinton, Harsens Island, Macomb Township, New Haven, Anchorville,
Fair Haven, Pearl Beach, and Chesterfield Township.

This includes I-94 between mile markers 235 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4267 8251 4261 8252 4257 8257 4255 8259
      4256 8264 4250 8270 4254 8276 4254 8281
      4251 8282 4266 8297 4283 8248 4281 8248
      4276 8247
TIME...MOT...LOC 0604Z 242DEG 36KT 4259 8274

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Behnke

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 11:13 PM ESTSpecial Weather StatementDTXMonroe62 min
Feb 27, 11:51 PM ESTSpecial Weather StatementDTXLivingston, Washtenaw, Wayne39 min
Feb 28, 12:01 AM ESTSpecial Weather StatementDTXLivingston29 min
Feb 28, 12:05 AM ESTSpecial Weather StatementDTXWayne55 min
Feb 28, 12:22 AM ESTSpecial Weather StatementDTXShiawassee38 min
Feb 28, 12:36 AM ESTSpecial Weather StatementDTXMacomb, Oakland54 min
Feb 28, 12:46 AM ESTSpecial Weather StatementDTXWayne29 min
Feb 28, 12:58 AM ESTSpecial Weather StatementDTXGenesee, Livingston47 min
Feb 28, 1:05 AM ESTSpecial Weather StatementDTXMacomb55 min
Feb 28, 1:26 AM ESTSevere Thunderstorm WarningDTXLivingston34 min
Feb 28, 1:29 AM ESTSevere Thunderstorm WarningDTXLapeer40 min
Feb 28, 1:54 AM ESTSevere Thunderstorm WarningDTXOakland40 min
Feb 28, 1:55 AM ESTSevere Thunderstorm WarningDTXSaint Clair65 min
Feb 28, 2:33 AM ESTSpecial Weather StatementDTXMacomb57 min

Nearby

Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.